A team from the Universidade Federal de Sao Paulo in Brazil reported the case of a patient with lysosomal acid lipase deficiency (LAL-D) who experienced severe malabsorption after interrupting enzyme replacement therapy (ERT).
“This case serves as an alert that when ERT is interrupted, there is a rapid clinical deterioration,” the team wrote in an abstract published in Molecular Genetics and Metabolism.
The patient, a 16-year-old boy, had a progressive decrease in adherence to ERT. At 12 years of age, his treatment adherence rate was 68%. It decreased to 27% and 30% at the ages of 13 and 14 years, respectively. After that, he interrupted treatment for 1 year.
At 15 years of age, the patient presented to the hospital with generalized edema, severe fatigue, and tachycardia. Further examination revealed low serum iron, albumin, and protein levels. He was diagnosed with acute anemia (hemoglobin, 6.2 g/dL) and received a blood transfusion.
Read more about LAL-D treatment
In the next year, still without ERT, the patient was admitted to the hospital due to generalized edema, acute anemia (hemoglobin, 6.9 g/dL), and worsening hypoalbuminemia and iron deficiency. He received a blood transfusion to manage his clinical condition.
The patient had the later-onset form of LAL-D, cholesteryl ester storage disorder (CESD), which is characterized by hepatosplenomegaly, dyslipidemia, malabsorption, and variable disease severity manifestation. He was diagnosed at 7 years of age. His mother, grandfather, and 3 siblings were also affected.
“Although our patient has the CESD phenotype, the ERT interruptions did not worsen the liver involvement nor the dyslipidemia, but caused a severe malabsorption which is classically described in [Wolman disease] phenotype,” the team said.
The patient was enrolled in a phase 3 clinical trial of ERT from 9 to 12 years of age under the 3 mg/kg dose regimen. After that, he enrolled in the poststudy donation program with the same dose regimen. He indicated personal, importation, and supply issues, as well as the COVID-19 pandemic restrictions, as reasons for the progressive decrease in adherence to treatment.
Kyosen SO, Curiati MA, Martins AM. Rapid disease progression after enzyme replacement therapy interruption in a patient with cholesteryl ester storage disorder. Mol Genet Metab. 2023;138(2):107190. doi:10.1016/j.ymgme.2022.107190